Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 1, 2023, 9:57 PM CST for Franklin County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2023, 9:57 PM CST (03:57 UTC)
- Expired
- Mar 1, 2023, 10:30 PM CST
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 7:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted.
191
WFUS54 KHUN 020357
TORHUN
ALC059-020430-
/O.NEW.KHUN.TO.W.0013.230302T0357Z-230302T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
957 PM CST Wed Mar 1 2023
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southern Franklin County in northwestern Alabama...
* Until 1030 PM CST.
* At 956 PM CST, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Weston, or 11 miles northwest of
Hamilton, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Phil Campbell around 1025 PM CST.
Other locations impacted by this tornadic thunderstorm include
Hodges, Atwood, Isbell, Duketon, Spruce Pine, Vina and Little Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3447 8771 3431 8765 3432 8812 3438 8812
TIME...MOT...LOC 0356Z 261DEG 45KT 3428 8810
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GH3 follow-up statements
730
WWUS54 KHUN 020401
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1001 PM CST Wed Mar 1 2023
ALC059-020430-
/O.CON.KHUN.TO.W.0013.000000T0000Z-230302T0430Z/
Franklin AL-
1001 PM CST Wed Mar 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR SOUTHERN
FRANKLIN COUNTY...
At 1001 PM CST, a confirmed tornado was located 8 miles north of
Weston, or 10 miles north of Hamilton, moving east at 50 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Phil Campbell around 1025 PM CST.
Other locations impacted by this tornadic thunderstorm include
Hodges, Atwood, Isbell, Duketon, Spruce Pine, Vina and Little Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3447 8771 3431 8765 3432 8809 3437 8808
TIME...MOT...LOC 0401Z 261DEG 45KT 3429 8803
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
GH200
WWUS54 KHUN 020416
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1016 PM CST Wed Mar 1 2023
ALC059-020430-
/O.CON.KHUN.TO.W.0013.000000T0000Z-230302T0430Z/
Franklin AL-
1016 PM CST Wed Mar 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR
SOUTHEASTERN FRANKLIN COUNTY...
At 1016 PM CST, a severe thunderstorm capable of producing a tornado
was located near Hackleburg, or 12 miles northwest of Haleyville,
moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Phil Campbell around 1025 PM CST.
Other locations impacted by this tornadic thunderstorm include
Duketon and Spruce Pine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3447 8771 3431 8765 3432 8788 3439 8786
TIME...MOT...LOC 0416Z 261DEG 45KT 3432 8780
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
GH072
WWUS54 KHUN 020426
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1026 PM CST Wed Mar 1 2023
ALC059-020436-
/O.EXP.KHUN.TO.W.0013.000000T0000Z-230302T0430Z/
Franklin AL-
1026 PM CST Wed Mar 1 2023
...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY WILL EXPIRE
AT 1030 PM CST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 200 AM CST for northwestern
Alabama.
LAT...LON 3447 8771 3431 8765 3432 8788 3439 8786
TIME...MOT...LOC 0426Z 261DEG 45KT 3434 8766
$$
GHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 1, 8:27 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 1, 8:27 PM CST, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 827 PM CST Wed Mar 1 2023 ...New NEAR TERM... .NEAR TERM... (Tonight) Issued at 827 PM CST Wed Mar 1 2023 A couple of supercellular type of storms has crossed into parts of NW AL this Wed evening, although fortunately they look to be on a weakening trend. However, very impressive Bulk/Effective Shear profiles in excess of 70kt are in place over much of the central TN Valley and a Tornado Watch is in place for all of the CWA thru 2AM CST. A weak frontal boundary remains located to the NW of the area and is not expected to settle more to the SE until early Thu morning. Latent instability though along/south of the front is expected to weaken heading into the overnight hrs, which should lower the threat of severe wx. Multiple waves of showers/perhaps a few embedded tstms though remain possible along/ahead of the front into Thu morning and likewise may transition into a threat for localized flooding in some locations. A Flood Watch is also in effect for all of the mid TN Valley thru tonight and into Thu. So bottom line is the threat for severe wx remains in place thru at least the evening hrs before tapering off overnight, while more of a potential flooding threat develops late tonight. Current temps are mainly in the mid 60s/lower 70s, although given a continued influx of moist air ahead of the frontal boundary to the NW, temps into early Thu may struggle to fall past the 60F mark. && .SHORT TERM... (Thursday through Saturday) Issued at 121 PM CST Wed Mar 1 2023 Ongoing MCS activity may tend to wane Thursday morning, but with the east-west frontal boundary in place, CAMS and short range deterministic models continue to support redevelopment of convection at times through Thursday, although the threat of widespread heavy rain will diminish with time. The warm sector is still forecast to overspread the area with a likely capping inversion which will severely limit development Thursday night. We have lowered PoPs from suggested blends to account for this drop off. The models continue to vary somewhat on timing of the cold front/squall line, with arrival around 12Z/Fri +/- 2 hours or so. The ARW is a bit slower than the HRRR, but would likely side with the faster solution. The CAMS seem to be favoring more vigorous convection and possible supercells closer to the upper level shortwave/strong -divQ field in western TN into southeast MO and western KY. The capping inversion and a skinny CAPE profile may suppress development a bit further south along the line in MS into AL where a thin squall line is depicted. Nevertheless, this doesn't reduce the risk of damaging winds and perhaps tornadoes associated with the line given the very large low level SRH values and shear will be present. The strong deep layer wind fields, ample mixing and pressure gradient behind the cold front all point to the potential for a high wind event. As of now, wind gusts of 40-50 mph are forecast in our grids. We will hold off on hoisting a advisory or warning at this point, preferring to wait until after tonight and Thursday's severe/flood threat has passed. But will likely issue one by Thursday afternoon at the latest. A welcome tranquil weather day will arrive on Saturday as high pressure builds into the lower Missouri and Mississippi Valleys. Highs will still reach the upper 50s to lower 60s after morning lows in the lower 40s. && .LONG TERM... (Saturday night through Wednesday) Issued at 121 PM CST Wed Mar 1 2023 Low impact weather will continue through early next week as 5h heights gradually rise across the Gulf of Mexico and southern states. Southerly flow will develop Monday and Tuesday bringing temperatures back into the 70s, but also a chance of light shower activity spreading northward into the mid South and TN valley. A greater chance of more widespread showers will occur on Wednesday as a shallow cold front drops south beneath the upper ridge across the south. && .AVIATION... (00Z TAFS) Issued at 535 PM CST Wed Mar 1 2023 Mid/high cloud cover continues to spread into the area from the WSW heading into the evening hrs this Wed. MVFR cigs though near 3K ft are expected to develop around 02-03Z, as -shra along/ahead of a weak frontal boundary settles into the area from the NW. Embedded tsra are possible within increasing shra around 03-07Z and a TEMPO group has been added to account for additional cig/vis reductions. Shra will begin to taper off Thu morning, although IFR cigs near 700-900ft look to develop/prevail thru the remainder of the period. Light/var winds will also become south near 10kt with higher gusts this evening, before turning WSW overnight. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Friday afternoon for ALZ001>010-016. TN...Flood Watch through Friday afternoon for TNZ076-096-097. && NEAR TERM...09 SHORT TERM....17 LONG TERM....17 AVIATION...09
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 7:32 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 28 min |
| Mar 1, 7:53 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 37 min |
| Mar 1, 7:58 PM CST | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 1, 8:21 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 1 min |
| Mar 1, 8:27 PM CST | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 1, 8:28 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 32 min |
| Mar 1, 8:54 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 36 min |
| Mar 1, 9:27 PM CST | Tornado Warning | HUN | Lawrence, Limestone, Madison, Morgan | 48 min |
| Mar 1, 9:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 33 min |
| Mar 1, 9:46 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 29 min |
| Mar 1, 10:11 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 49 min |
| Mar 1, 10:11 PM CST | Tornado Warning | HUN | Jackson, Limestone, Madison | 21 min |
| Mar 1, 10:31 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence | 5 hr |
| Mar 1, 10:31 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 29 min |
| Mar 1, 10:33 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 27 min |
| Mar 1, 10:34 PM CST | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| Mar 1, 10:35 PM CST | Tornado Warning | HUN | Madison | 14 min |
| Mar 1, 10:36 PM CST | Flash Flood Warning | HUN | Lawrence, Limestone, Madison | 5 hr |
| Mar 1, 10:58 PM CST | Flash Flood Warning | HUN | Limestone, Madison | 5 hr |
| Mar 1, 11:00 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 1, 11:17 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Mar 1, 11:31 PM CST | Special Weather Statement | HUN | Jackson | 44 min |
| Mar 1, 11:41 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 19 min |
| Mar 1, 11:55 PM CST | Special Weather Statement | HUN | Jackson | 50 min |
| Mar 2, 12:03 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 4 days |
| Mar 2, 12:04 AM CST | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Mar 2, 12:07 AM CST | Special Weather Statement | HUN | Marshall | 38 min |
| Mar 2, 12:11 AM CST | Special Weather Statement | HUN | Cullman | 34 min |
| Mar 2, 12:18 AM CST | Special Weather Statement | HUN | Marshall | 27 min |
| Mar 2, 2:00 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 11 hr |
| Mar 2, 3:08 AM CST | Areal Flood Warning | HUN | Jackson, Madison | 6 hr |
| Mar 2, 3:33 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lawrence | 5 hr |
| Mar 2, 3:36 AM CST | Areal Flood Warning | HUN | Lawrence, Limestone, Madison | 5 hr |
| Mar 2, 3:41 AM CST | Areal Flood Warning | HUN | Limestone, Madison | 5 hr |
| Mar 2, 4:02 AM CST | Areal Flood Warning | HUN | Madison | 5 hr |
| Mar 2, 6:30 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence | 2 hr |
| Mar 2, 8:16 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale | 40 min |
| Mar 2, 8:48 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Mar 2, 8:51 AM CST | Areal Flood Warning | HUN | Jackson, Limestone, Madison, Morgan | 3 hr |
| Mar 2, 10:35 AM CST | River Flood Warning | HUN | Madison | 27 hr |
| Mar 2, 11:08 AM CST | River Flood Warning | HUN | Lawrence | 43 hr |
| Mar 2, 12:45 PM CST | High Wind Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 29 hr |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.